Alert archive / Arkansas / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Shreveport, LA

July 27, 2006Howard County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jul 27, 2006, 5:53 PM CDT for Howard County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 5:53 PM CDT (22:53 UTC)
Expired
Jul 27, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 156 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:35 PM CDTFLASH FLOODNashville, ARNUMEROUS ROADS UNDERWATER AND IMPASSABLE. WATER HAS ENTERED SEVERAL HOMES ON THE EAST SIDE OF NASHVILLE. NUMEROUS CARS HAVE STALLED OUT IN THE HIGH WATER. THE HOWARD COUNTY SHERIFFS OFFICE HAS MEASURED IN EXCESS OF 9 INCHES OF RAIN IN NASHVILLE SINCE 3 PM.
Jul 27, 7:35 PM CDTFLASH FLOODNashville, ARNUMEROUS ROADS UNDERWATER AND IMPASSABLE. WATER HAS ENTERED SEVERAL HOMES ON THE EAST SIDE OF NASHVILLE. NUMEROUS CARS HAVE STALLED OUT IN THE HIGH WATER. THE HOWARD COUNTY SHERIFFS OFFICE HAS MEASURED IN EXCESS OF 9 INCHES OF RAIN IN NASHVILLE SINCE THE RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 272257
FFWSHV
ARC061-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
553 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 900 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR      
  INDICATES A WEST TO EAST BAND OF STRONG THUNDERSTORMS PRODUCING    
  EXCESSIVELY HEAVY RAINFALL FROM MINERAL SPRINGS...EAST TO          
  NASHVILLE...MOVING EAST AT 25 MPH. HOURLY RAINFALL RATES ARE       
  ESTIMATED TO BE NEAR TWO INCHES PER HOUR...WHICH WILL FALL OVER    
  AREAS WHICH HAVE SEEN THREE TO FIVE INCHES OF RAIN IN THE LAST FEW 
  HOURS. WITH THE GROUNDS ALREADY SATURATED...THE HEAVY RAINFALL     
  WILL CREATE FLASH FLOODING ESPECIALLY NEAR AREAS ALONG HIGHWAY 27  
  FROM MINERAL SPRINGS TO NASHVILLE...AND ALSO ALONG HIGHWAY 24 FROM 
  EAST OF LOCKESBURG...TO NASHVILLE.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASHVILLE  
  AND MINERAL SPRINGS. 

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA DURING THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

LAT...LON 3375 9395 3375 9383 3418 9382 3422 9410

$$

15
1 follow-up statement
000 
WGUS74 KSHV 280051
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CDT THU JUL 27 2006

ARC061-280200-
HOWARD AR-
750 PM CDT THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
HOWARD COUNTY...

AT 750 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. DOPPLER 
RADAR INDICATES THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 
CONTINUING TO REDEVELOP OVER EXTREME EASTERN SEVIER COUNTY...MOVING 
EAST INTO CENTRAL AND SOUTHERN HOWARD COUNTY NEAR 20 MPH. RADAR 
ESTIMATES HOURLY RAINFALL RATES OF AN INCH AND A HALF TO IN EXCESS 
OF TWO INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH EXTEND SOUTH 
FROM DIERKS...THROUGH NASHVILLE...AND MINERAL SPRINGS. WIDESPREAD 
RAINFALL TOTALS OF FIVE TO NINE INCHES HAVE BEEN REPORTED BETWEEN 
NASHVILLE AND MINERAL SPRINGS...SOUTH OF HIGHWAY 24/371 WEST OF 
NASHVILLE...AND ALONG AND NORTH OF HIGHWAY 27 WEST OF MINERAL 
SPRINGS. NUMEROUS ROADS ARE UNDERWATER AND IMPASSABLE...AND WATER 
HAS ENTERED SEVERAL HOMES ON THE EAST SIDE OF NASHVILLE. IN 
FACT...THE HOWARD COUNTY SHERIFFS OFFICE HAS REPORTED IN EXCESS OF 
NINE INCHES OF RAIN HAS FALLEN IN THE LAST SEVERAL HOURS IN 
NASHVILLE. 

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. 
RESIDENTS ARE URGED TO REMAIN INSIDE...AND TRAVEL IS STRONGLY 
DISCOURAGED THIS EVENING UNTIL SEVERAL HOURS AFTER THE RAINFALL HAS 
SUBSIDED.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASHVILLE AND
MINERAL SPRINGS.

ADDITIONAL RAINFALL AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE IN 
THE WARNED AREA DURING THE NEXT FEW HOURS. THIS FLASH FLOOD WARNING 
MAY NEED TO BE EXTENDED BEYOND 9 PM SHOULD THE HEAVY RAIN NOT TAPER 
OFF SHORTLY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3375 9395 3375 9383 3418 9382 3422 9410

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:06 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 27, 3:06 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT THU JUL 27 2006

.DISCUSSION...
MAIN AREA OF RAIN OVER SW AR/SE OK IN ASSOCIATION WITH UPPER LOW
HAS BEEN LIFTING TO THE NORTHEAST THIS AFTN. ANOTHER AREA OF
CONVECTION THAT FIRED ACROSS DEEP EAST TEXAS...SOUTH OF I20 HAS
BEEN RAPIDLY MOVING NORTHEAST TOWARD TXK DURING THE AFTN. THIS
AREA OF RAINFALL HAS BROUGHT AN ADDITIONAL .5 TO 1 INCH OF RAIN.
WIDESPREAD CLOUD COVER AND RAIN HAS KEPT TEMPS MAINLY IN THE UPPER
70S/LOWER 80S EXCEPT FOR THE FAR SOUTHERN ZONES WHERE READINGS
HAVE REACHED THE MID/UPPER 80S.

EXPECT THE RAINFALL TO COME TO AN END LATER THIS EVENING AS THE
UPPER LOW PULLS AWAY AND LOSS OF DAYTIME HEATING. THE UPPER TROF
OVER THE MID SECTION OF THE COUNTRY WILL LIFT OUT AFTER FRIDAY
WITH AN UPPER RIDGE BUILDING OVER THE SOUTHERN PLAINS THIS WEEKEND.
THIS WILL DRY THE AREA OUT WITH LIMITED RAIN CHANCES FOR THE LATER
PART OF THE WEEKEND INTO EARLY NEXT WEEK. EXPECT TEMPS TO BE WELL
INTO THE 90S AGAIN.

THE GFS SEEMS TO BE THE OUTLIER IN BREAKING DOWN THE UPPER RIDGE BY
MIDWEEK AND ALLOWING A SURFACE FRONT TO SINK SOUTH TOWARD THE
ARKLATEX. THE OTHER MEDIUM RANGE MODELS KEEP THE RIDGE MORE INTACT
AND THE SURFACE WELL NORTH OF THE AREA. WILL TREND TOWARD HOT
TEMPERATURES AND LOW CHANCE POPS IN THE AFTN TIME FRAME EACH DAY
IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  92  75  94 /  30  30  20  30
MLU  74  91  74  94 /  30  30  30  30
DEQ  71  89  73  93 /  50  50  30  30
TXK  73  91  74  94 /  30  30  30  30
ELD  73  90  74  93 /  50  50  30  30
TYR  75  94  74  94 /  30  30  20  30
GGG  74  93  74  94 /  30  30  20  30
LFK  75  93  74  94 /  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

02/02
Hazardous weather outlook, Jul 27, 11:54 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT THU JUL 27 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1154 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE ACROSS SOUTHWEST ARKANSAS...MAINLY BETWEEN TEXARKANA AND
EL DORADO THIS AFTERNOON. RAINFALL AMOUNTS WILL BE FROM NEAR ONE TO
THREE INCHES WITH ISOLATED HIGHER AMOUNTS TO FOUR OR FIVE INCHES.
THIS WILL RESULT IN PONDING OF WATER IN STREETS...LOW LYING...AND
POOR DRAINAGE AREAS. THERE MAY BE SOME LOCATIONS THAT WILL EXPERIENCE
FLASH FLOODING DUE TO THE RATE OF HEAVY RAINFALL AND RAPID
ACCUMULATION. HEAVY RAINFALL AND ISOLATED HIGH WINDS WILL BE THE MAIN
CONCERN. OCCASIONAL AND DEADLY LIGHTNING WILL ALSO BE OCCURRING WITH
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS MAY AFFECT PARTS OF SOUTHEAST OKLAHOMA
...SOUTHWEST ARKANSAS...EXTREME NORTHEAST TEXAS...AND NORTH
LOUISIANA ON FRIDAY AND INTO FRIDAY NIGHT. TEMPERATURES START
TO WARM THROUGH THE WEEKEND INTO THE EARLY WEEK FOLLOWED BY
ANOTHER CHANCE OF SIGNIFICANT THUNDERSTORMS AROUND MID TO
LATE NEXT WEEK. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT DUE TO
THUNDERSTORMS...BUT MAY HAVE WATER CONCERNS FOR A BRIEF PERIOD
DURING HEAVY RAINFALL THIS AFTERNOON.

02

In the hours before

Local storm report, Jul 27, 1:01 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 W TEXARKANA           33.45N 94.03W
07/27/2006                   BOWIE              TX   LAW ENFORCEMENT

            STREETS FLOODED AND IN THE PROCESS OF BEING CLOSED ON THE
            TEXAS SIDE OF TEXARKANA NEAR POTOMAC AND 40TH STREET

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:53 AM CDTFlash Flood WarningSHVMiller3 hr

Nearby

Flash Flood Warnings in Arkansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.